Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 4, 2016, 3:43 PM CDT for Ottawa County, Kansas. It took effect at Sep 5, 2016, 1:00 AM CDT. It was in force for 56 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 3:43 PM CDT (20:43 UTC)
- In effect from
- Sep 5, 2016, 1:00 AM CDT
- Expired
- Sep 7, 2016, 9:24 AM CDT
- In force
- 56 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salt Creek (KS) near Ada (ADAK1). The gauge peaked at 18.21 ft at Sep 7, 2016, 3:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06876700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
678 WGUS43 KTOP 042043 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN SEP 4 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-050443- /O.NEW.KTOP.FL.W.0059.160905T0600Z-160907T1424Z/ /ADAK1.1.ER.160905T0600Z.160906T0000Z.160907T0224Z.NO/ 343 PM CDT SUN SEP 4 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Salt Creek near Ada. * from late tonight to Wednesday morning. * At 3:31 PM Sunday the stage was 16.6 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early Monday morning and continue to rise to near 18.9 feet by Monday evening.The river will fall below flood stage by Tuesday before midnight. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
5 follow-up statements
930 WGUS83 KTOP 050155 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 855 PM CDT SUN SEP 4 2016 ...The Flood Warning continues for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-050955- /O.EXT.KTOP.FL.W.0059.160905T1930Z-160908T0224Z/ /ADAK1.1.ER.160905T1930Z.160906T1200Z.160907T1424Z.NO/ 855 PM CDT SUN SEP 4 2016 The Flood Warning continues for The Salt Creek near Ada. * from Monday afternoon to Wednesday evening. * At 8:31 PM Sunday the stage was 16.6 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday early afternoon and continue to rise to near 18.9 feet by Tuesday early afternoon.The river will fall below flood stage by late Wednesday morning. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
692 WGUS83 KTOP 051301 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 801 AM CDT MON SEP 5 2016 ...The Flood Warning continues for the following streams in Kansas.. Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-052101- /O.CON.KTOP.FL.W.0059.160905T1930Z-160908T0224Z/ /ADAK1.1.ER.160905T1930Z.160906T1200Z.160907T1424Z.NO/ 801 AM CDT MON SEP 5 2016 The Flood Warning continues for The Salt Creek near Ada. * from this afternoon to Wednesday evening. * At 7:45 AM Monday the stage was 16.6 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 18.9 feet by Tuesday morning.The river will fall below flood stage by late Wednesday morning. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
774 WGUS83 KTOP 051348 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 848 AM CDT MON SEP 5 2016 ...The Flood Warning continues for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-052148- /O.EXT.KTOP.FL.W.0059.160906T0224Z-160908T0600Z/ /ADAK1.1.ER.160906T0224Z.160906T1800Z.160907T1800Z.NO/ 848 AM CDT MON SEP 5 2016 The Flood Warning continues for The Salt Creek near Ada. * from this evening to late Wednesday night. * At 8:31 AM Monday the stage was 16.7 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by tonight and continue to rise to near 18.8 feet by Tuesday early afternoon.The river will fall below flood stage by Wednesday early afternoon. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
321 WGUS83 KTOP 051938 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 238 PM CDT MON SEP 5 2016 ...The Flood Warning continues for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-060338- /O.EXT.KTOP.FL.W.0059.160906T0500Z-160907T2230Z/ /ADAK1.1.ER.160906T0500Z.160906T1200Z.160907T1030Z.NO/ 238 PM CDT MON SEP 5 2016 The Flood Warning continues for The Salt Creek near Ada. * from late tonight to Wednesday afternoon. * At 2:15 PM Monday the stage was 16.8 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early Tuesday morning and continue to rise to near 18.5 feet by Tuesday early afternoon.The river will fall below flood stage by Wednesday morning. * Impact...At 18.0 feet...Minor low land flooding along the Salt Creek. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
226 WGUS83 KTOP 060156 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 856 PM CDT MON SEP 5 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Salt Creek near Ada affecting Ottawa County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC143-060226- /O.CAN.KTOP.FL.W.0059.000000T0000Z-160907T2230Z/ /ADAK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 856 PM CDT MON SEP 5 2016 The Flood Warning is cancelled for The Salt Creek near Ada. * At 8:46 PM Monday the stage was 16.8 feet. * Flood stage is 18.0 feet. * Forecast...The river will crest below flood stage at 17.0 feet Tuesday early afternoon. && LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 4, 3:14 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 4, 3:14 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 314 PM CDT SUN SEP 4 2016 .SHORT TERM...(This Evening through Monday) Issued at 314 PM CDT SUN SEP 4 2016 Overnight/early day convection has diminished with some lower cloud building in as low level moisture increases. Water vapor showing fast southwest flow over the Central Rockies and Northern Plains with shortwave making quick progress into western Colorado early this afternoon and scattered convection has developed ahead of it. Breezy southerly winds helping push temps tin the lower and middle 80s with dewpoints near 70. Will likely see at least isolated activity persist in western portions of the state through the afternoon. HRRR has been consistent in more of a broken line of storms forming, but even it struggles to maintain this activity into the CWA. Hard to completely rule out a stray storm making it this far east but will keep a mention out. Modest isentropic upglide resumes tonight over a 50kt south- southwest low level jet with moisture in the low-mid levels not very near saturation at any particular level. Again could see something isolated develop mainly after midnight to just after sunrise but don't believe a mention is in order. The low level jet and high dewpoints should keep lows in the lower 70s for the most part. Stronger southerly winds, modest warm air advection from the overnight, and less cloud should allow for Labor Day highs around 90. .LONG TERM...(Monday Night through Sunday) Issued at 314 PM CDT SUN SEP 4 2016 For the extended period, the general idea from the models is for southwest flow aloft to transition to more of a of a progressive pattern with shortwave troughs periodically moving through the northern and central plains by the end of the work week and the weekend. But before the transition, increasing moisture is progged to occur along a surface trough/frontal boundary that sets up just to the west and north of the forecast area through the middle of the week. Models suggest that by Wednesday, a subtropical fetch of moisture will get pulled into the area with PWs approaching 2 inches. So the period from Wednesday through Friday looks to be unsettled with some instability and reasonable flow for storm organization. For Monday night and Tuesday, the model consensus is for the surface trough/front to remain to the northwest of the forecast area with not much in the way of synoptic scale forcing anticipated. With this in mind have kept a dry forecast until Tuesday night when the forecast shows some small POPs across far northern KS as the boundary gets a little closer. Temps are forecast to be above normal. Persistent southerly flow and increasing low level moisture should keep lows in the lower and middle 70s. Highs Tuesday are expected to be around 90. For Wednesday through Friday night, the forecast has a chance POP for the reasons mentioned above. Models show an upper level trough passing to the north of the forecast area Wednesday which doesn't really give much of a push to the surface boundary and allows it to kind of stall out across northern KS and southern NEB. Large scale forcing appears to remain subtle but there are signs for a vort max to lift across the area Wednesday and Wednesday evening. The stronger flow is expected to remain just north of the area so odds for severe weather appear to be greater over northern KS Wednesday where models increase deep layer shear. By Thursday the boundary becomes less defined so a lack of focus for convective development makes forecasting mesoscale details with confidence a little tricky. Nevertheless the expected instability could lead to scattered strong storms. By Friday, Models bring another upper trough through the plains and a better push to the frontal boundary. The addition of lift from the cold front with the anticipated instability may provide the best opportunity for precip. The main uncertainty in the forecast is how strong the push to the front on Friday will be. The ECMWF is quite a bit stronger with the surface high behind the front and as a result is quicker to move the boundary through the area and slower to develop return flow on the back side of the surface ridge. The Canadian seems to be in the GFS camp in terms of the magnitude of the surface ridge behind the front. So the forecast is a compromise of the solutions. Have a dry forecast for Saturday and Saturday night with all guidance showing the boundary at least through the forecast area by 12Z. Additionally have kept a slight chance POP for Sunday from the model consensus thinking the ECMWF may be to strong with the high pressure and there could be some warm air advection back into the forecast area. Temps trend cooler for Saturday and Sunday, but not nearly as cool as the ECMWF would suggest. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1219 PM CDT SUN SEP 4 2016 VFR conditions anticipated. Main challenges are surface winds and wind shear onset/speed/heights but only minor changes made. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, Sep 4, 10:25 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1025 AM CDT SUN SEP 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051530- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1025 AM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS SOME POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY...AND PERHAPS INTO THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.